Texas, 2015

Hail in Texas, April 19, 2015

April 19, 2015 · NWS SHV · 20 events in 6 counties and zones

An upper level disturbance moved eastward across the Southern Plains during the late afternoon hours of April 19th. Accompanying the upper level disturbance was a dry line that encountered strong instability across Northeast Texas, Southwest Arkansas and Northwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level disturbance moved eastward across the Southern Plains during the late afternoon hours of April 19th. Accompanying the upper level disturbance was a dry line that encountered strong instability across Northeast Texas, Southwest Arkansas and Northwest Louisiana. Once the cap was broken in the afternoon hours, deep layer shear values near 40kts were supportive of discrete supercell thunderstorms. Lapse rates were dry adiabatic and given the low wet bulb zero heights across the region, large hail was the main threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 19, 3:13 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 19, 3:13 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 PM CDT SUN APR 19 2015

.DISCUSSION...
A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE THAT HAD OPENED INTO A
WAVE FROM PREVIOUSLY CLOSED LOW...WAS MOVING OUT ACROSS THE PLAINS
AND WAS SENDING A COMPLEX WEATHER SYSTEM ACROSS THE CENTRAL AND
SOUTHERN SECTIONS OF THE COUNTRY. A SURFACE LOW PRESSURE SYSTEM
WAS LIFTING OUT AHEAD OF THE UPPER SYSTEM AND HAD A TRAILING
COLD FRONT INTO OKLAHOMA AND TEXAS OVERTAKING A DRY LINE ACROSS
TEXAS. WITH PLENTY OF SUN DURING THE DAY AND A STRONG INFLOW OF
GULF MOISTURE INTO THE SYSTEMS...THE ATMOSPHERE IS UNSTABLE AND
WILL BE PRODUCING STRONG TO SEVERE THUNDERSTORMS AHEAD OF AND WITH
THE PASSAGE OF THE FRONTAL BOUNDARY. A STRONG PRESSURE GRADIENT
ASSOCIATED BETWEEN THE SURFACE LOW AND HIGH PRESSURE TO THE
SOUTHEAST WILL RESULT IN STRONG AND GUSTY WINDS. A LAKE WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND
PARTS OF EAST AND NORTHEAST TEXAS AND NORTH LOUISIANA. THE SYSTEM
WILL BE MOVING QUICKLY ACROSS THE FOUR STATE REGION DURING THE
REMAINDER OF THE AFTERNOON AND DURING THE EVENING WITH THE
SHOWERS AND THUNDERSTORMS TAPERING OFF FROM WEST TO EAST WITH
SURFACE HIGH PRESSURE BUILDING INTO THE AREA. ANOTHER UPPER LEVEL
TROUGH OF LOW PRESSURE WILL PHASE WITH THE MORE SOUTHERN TROUGH
CARVING OUT A LONGWAVE TROUGH ACROSS THE CENTRAL AND SOUTHEAST
PARTS OF THE COUNTRY. WITH RIDGING ON THE SURFACE AND ALOFT DRY
WEATHER WILL LAST INTO THE START OF THE WORK WEEK BUT A LARGE AND
CLOSED LOW WILL MOVE ALONG THE CANADA BORDER AND INTO THE UPPER
MID WEST WITH A RATHER BROAD TROUGH COVERING MUCH OF THE
EASTERN HALF OF THE COUNTRY WITH A FLAT RIDGE ACROSS MEXICO AND
THE SOUTHERN STATES. THIS WILL RESULT IN RAIN CHANCES RETURNING TO
THE AREA BY LATER TUESDAY AND REMAINING INTO THE WEEKEND...WHEN A
BRIEF BUT WEAK RIDGING PATTERN ALOFT SHIFTS OVER THE GULF COAST
STATES. THIS MAY ALLOW FOR A DRY LATE WEEKEND. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  73  49  77 /  50   0   0  10
MLU  59  73  49  77 /  60   0   0  10
DEQ  49  71  42  74 /  40   0   0  20
TXK  53  72  45  75 /  50   0   0  10
ELD  55  71  44  75 /  60   0   0  10
TYR  52  72  49  76 /  30   0   0  10
GGG  53  73  49  76 /  40   0   0  10
LFK  56  76  51  79 /  40   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ096-
     108>111-124-125-136-137-149-150.

&&

06
Hazardous weather outlook, Apr 19, 11:29 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CDT SUN APR 19 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1229 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS BY MID TO LATE
AFTERNOON. THE STORMS WILL THEN SPREAD EAST INTO NORTH LOUISIANA
ALONG AND JUST AHEAD OF AN EASTWARD MOVING COLD FRONT...THAT
WILL HAVE OVERTAKEN A DRYLINE...OVER EAST CENTRAL TEXAS AND
SOUTHEAST OKLAHOMA. STRONG SURFACE HEATING DURING THE
AFTERNOON WILL CONTRIBUTE TO A VERY UNSTABLE ATMOSPHERE...WITH
SOME OF THE STORMS BECOMING SEVERE THROUGH THIS EVENING...
WITH VERY LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND
ISOLATED TORNADOES POSSIBLE. STORMS MAY FORM INTO A CONVECTIVE
COMPLEX LATE THIS AFTERNOON OR EARLY EVENING...AND ACCELERATE
EAST SOUTHEAST OUT OF THE REGION AHEAD OF COLD FRONT. THE SEVERE
WEATHER THREAT WILL QUICKLY DIMINISH FROM WEST TO EAST THIS
EVENING...IN WAKE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION
WEDNESDAY AND CONTINUE THROUGH SATURDAY. A WEAK COLD FRONT
BACKDOORS SOUTHWEST INTO THE FOUR STATE REGION...AND STALLS ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS
THE REGION MAINLY AFTER 2 PM CDT INTO THE EVENING.

06

In the hours before

Special weather statement, Apr 19, 2:46 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CDT SUN APR 19 2015

ARZ050-051-192115-
HOWARD AR-SEVIER AR-
346 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD AND
NORTHEASTERN SEVIER COUNTIES UNTIL 415 PM CDT...

AT 345 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UMPIRE...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIERKS...UMPIRE AND BURG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN ARKANSAS.

LAT...LON 3427 9394 3426 9392 3419 9392 3418 9384
      3410 9404 3425 9415 3435 9398 3435 9394
TIME...MOT...LOC 2045Z 232DEG 29KT 3422 9403

13
Special weather statement, Apr 19, 3:26 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
426 PM CDT SUN APR 19 2015

ARZ060-061-192200-
NEVADA AR-HEMPSTEAD AR-
426 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEVADA AND
NORTHEASTERN HEMPSTEAD COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLEVINS...OR 12 MILES NORTHWEST OF PRESCOTT...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLEVINS AND MCCASKILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN ARKANSAS.

LAT...LON 3396 9362 3395 9353 3395 9350 3396 9347
      3395 9342 3396 9338 3395 9336 3392 9334
      3390 9330 3389 9330 3376 9360 3392 9371
      3397 9362
TIME...MOT...LOC 2125Z 238DEG 28KT 3388 9359

13
Special weather statement, Apr 19, 3:44 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
444 PM CDT SUN APR 19 2015

TXZ149>151-153-192230-
CHEROKEE TX-RUSK TX-SHELBY TX-PANOLA TX-
444 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSK...NORTHWESTERN
SHELBY...NORTHEASTERN CHEROKEE AND SOUTHWESTERN PANOLA COUNTIES UNTIL
530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF NEW SALEM...OR 11 MILES SOUTHWEST OF HENDERSON...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...PINEHILL...NEW SALEM...MOUNT ENTERPRISE...LAWSONVILLE...
BRACHFIELD...LANEVILLE AND DOTSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN TEXAS.

LAT...LON 3199 9501 3211 9500 3214 9448 3187 9449
      3193 9497
TIME...MOT...LOC 2144Z 272DEG 22KT 3203 9493

13

The radar

The Shreveport radar (KSHV), 110 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Rusk

When
April 19, 3:58 PM CST
Where
Rusk County, 0.69 mi N of Good Spgs
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.060, -94.920

Hail fell southwest of Henderson, Texas.

Hail, Rusk

When
April 19, 4:08 PM CST
Where
Rusk County, 1.36 mi WSW of Minden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.010, -94.720

Nickel size hail fell north northwest of Mount Enterprise, Texas.

Hail, Rusk

When
April 19, 4:20 PM CST
Where
Rusk County, 7 mi NNW of Mt Enterprise
Measured
1.75 in hail
Reported by
Public
Coordinates
32.014, -94.716

Golfball sized hail was reported north northwest of Mount Enterprise, Texas.

Hail, Nacogdoches

When
April 19, 4:30 PM CST
Where
Nacogdoches County, 3.59 mi NE of Linn Flat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.810, -94.680

Quarter size hail was reported 7 miles south of Mount Enterprise, Texas.

Hail, Nacogdoches

When
April 19, 4:30 PM CST
Where
Nacogdoches County, 4.53 mi NE of Linn Flat
Measured
1.75 in hail
Reported by
Public
Coordinates
31.830, -94.680

Golfball sized hail covered the ground 5 miles south of Mount Enterprise, Texas.

Hail, Harrison

When
April 19, 4:35 PM CST
Where
Harrison County, 1.36 mi WSW of Gill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.390, -94.350

One inch hail fell at the intersection of Hwy. 59 and FM. 1186.

Hail, Cass

When
April 19, 4:40 PM CST
Where
Cass County, 4 mi NE of Huffins
Measured
1.5 in hail
Reported by
Public
Coordinates
33.040, -94.080

Ping pong ball sized hail was reported in the Smyrna community.

Hail, Cass

When
April 19, 4:40 PM CST
Where
Cass County, 3.61 mi SW of Bloomburg
Measured
1 in hail
Reported by
Public
Coordinates
33.090, -94.060

Quarter size hail was reported in the New Hope community south of Bloomburg, Texas.

Hail, Nacogdoches

When
April 19, 4:45 PM CST
Where
Nacogdoches County, 1.82 mi NE of Nacogdoches
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.620, -94.650

Quarter size hail was reported just north northwest of Nacogdoches, Texas.

Hail, Nacogdoches

When
April 19, 4:45 PM CST
Where
Nacogdoches County, 0.59 mi E of Garrison
Measured
1.75 in hail
Reported by
Public
Coordinates
31.820, -94.490

Golfball size hail was reported in Garrison, Texas.

Hail, Panola

When
April 19, 4:50 PM CST
Where
Panola County, 0.69 mi N of Dotson
Measured
1.5 in hail
Reported by
Public
Coordinates
32.010, -94.530

Ping pong ball sized hail was reported in the Dotson, community west of Gary City, Texas.

Hail, Panola

When
April 19, 4:55 PM CST
Where
Panola County, Gary
Measured
1 in hail
Reported by
Public
Coordinates
32.030, -94.370

Quarter size hail was reported in Gary, Texas.

Hail, Nacogdoches

When
April 19, 4:57 PM CST
Where
Nacogdoches County, 3.53 mi E of Bonita Jct
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.650, -94.610

Golfball sized hail was reported northeast of Nacogdoches, Texas.

Hail, Panola

When
April 19, 5:00 PM CST
Where
Panola County, 0.9 mi NE of De Berry
Measured
2.75 in hail
Reported by
Public
Coordinates
32.310, -94.160

Hail that fell ranged from golfball to baseball size in the town of De Berry, Texas.

Hail, Nacogdoches

When
April 19, 5:04 PM CST
Where
Nacogdoches County, 1.5 mi NNE of Garrison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.840, -94.490

Dime size hail was reported just north of Garrison, Texas.

Hail, Nacogdoches

When
April 19, 5:18 PM CST
Where
Nacogdoches County, 0.91 mi NE of Martinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.640, -94.410

Dime size hail was reported 11 miles northwest of Chireno, Texas.

Hail, Nacogdoches

When
April 19, 5:22 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.610, -94.650

Hail was reported in Nacogdoches, Texas.

Hail, Nacogdoches

When
April 19, 5:25 PM CST
Where
Nacogdoches County, 11 mi NNW of Chireno
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.647, -94.421

Quarter inch hail fell 11 miles north northwest of Chireno, Texas.

Hail, Shelby

When
April 19, 5:35 PM CST
Where
Shelby County, 6 mi NE of Center
Measured
1 in hail
Reported by
Public
Coordinates
31.841, -94.108

Quarter size hail was reported 6 miles northeast of Center, Texas.

Hail, Shelby

When
April 19, 6:25 PM CST
Where
Shelby County, 2.38 mi NNW of Ragtown
Measured
1.25 in hail
Reported by
Public
Coordinates
31.700, -93.920

Hail was reported south southwest of Huxley, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561027, 561028, 561031, 561032, 561033, 561034, 561035, 561036, 561037, 561038, 561039, 561081, 561040, 561041, 561042, 561043, 561044, 561066, 561083, 564788.